Selling of lower extremities - what is condition called

albert_135February 18, 2007

What is the condition called where the lower extremities, top of feet below ankles, sometimes ankles an slightly above, get swelling in afternoon and evenings especially after walking or standing or upright activity.

Senior adult male, rather good health.

I want to tell the doctor what my complaint is but it is hardly noticable in the day when the doctor is avaible.

Thank you for reporting this comment. Undo
devorah

It is called peripheral edema - but there are many, many possible causes - some serious, some not. You can try getting more exercise, getting up and moving around after sitting for a while, elevating your legs, eating less salt, and wearing support stockings. If that doesn't work your doctor will have to look for the root problem.

    Bookmark   February 18, 2007 at 3:05PM
Thank you for reporting this comment. Undo
agnespuffin

It does seem to come on with age to the person that simply doesn't get around as much. It's causes, like devorah posted, can be from a lot of things. Edema can be a little tricky so you really need to see your doctor about it. If you are taking any sort of medication, it could just need a change.

Edema by itself, unless it gets VERY extreme, is not dangerous. But it can be an indication that something is just not right. Your doctor will probably tell you to cut out salt and high salt foods and to get more exercise. He may give you a diurectic, (commonly called water pills) If this doesn't help, he will look closer at the problem. He doesn't need to "see" it, but he does need to know that it is happening.

    Bookmark   February 19, 2007 at 11:19AM
Thank you for reporting this comment. Undo
michelle_s_phxaz

I don't think I would want to sell my lower extremities, I am kind of attached to my feet!!! ;-) (Sorry, couldn't resist!)

Devorah is right about the salt intake and sitting with your feet elevated. Sodium is the main cause of most swelling in extremities, but I would see your doctor if it is painful or doesn't change.

Good luck!

    Bookmark   February 21, 2007 at 5:26PM
Thank you for reporting this comment. Undo
bevj7

My feet and ankles swelled until I thought the skin would burst. It was caused from taking prednisone plus it was during very hot weather. My pharmacist told me elevate my feet and legs and to drink lots of water. Good water in, bad water out. It did help.

    Bookmark   April 15, 2007 at 1:28PM
Sign Up to comment
More Discussions
Anyone have a hiatal hernia, need advice?
I have constant pain in my diaphram and I read on a...
love2sew
Suggest a remedy for chapped hand and breaking of nails
I am a working lady and my work is mostly on computer....
kalifa
Unintentional weight loss
Please forgive me if I ramble but something has me...
polyd
a night guard for teeth grinding, worth the money?
Many times with many different dentists it has been...
bug_girl
Gluten-free diet may do more harm than good
I'm not sure about you but I've been hearing from friends,...
Konrad___far_north
People viewed this after searching for:
© 2015 Houzz Inc. Houzz® The new way to design your home™